Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Could not breathe

03/20/2007

Question:

I was awakened after surgery and saw paper floating over me. Dosed off and woke up and it dissappeared but pain level was high. Suddenly I could not breath (worse than an asthma attack). I was terrified. The post op staff and anesthesiologist took care of me, I began breathing and fell asleep. When I woke up the nurse told my husband that they had given me three things but they felt that I was allergic to the Morphine and needed to tell doctor in the future. The problem occurred after I talked to my surgeon on follow-up. He got a little mad and said he did not know what I was talking about that I needed to call anesthesia at the hospital. I did call them and told them for the 5 days following surgery I was waking up in the night with panic attacks about not breathing. I asked if he could explain what happened and how I can prevent it for the next surgery. (This was all on answering machine except for the first call where the man said he would have him call me by noon the next day). Anyway- with lack of sleep and running a design firm I needed answers because I figured that would solve the problem for me. No call back at all- I left three messages for three days. Went ahead and got the surgical and anesthesia records and notes thought I could figure it out or maybe the next anesthesiologist could. The record shows they did not give me morphine but dilauded. Would this be the problem or should I ask more questions. Are morphine and dilauded related so she was right to tell us that ???? Confused and need a hysterectomy but terrified. The anesthesia that he gave me really did the trick as I usually get very very sick but did not at all. Please tell me that it was not what ever drug he gave me to not get sick!! Can I get an epidural for hysterectomy? Help!

Answer:

It's important that you have this problem reviewed by the anesthesiologist who took care of you, or at least one of his/her associates in the same facility. If you're not getting any results from the anesthesiology department or group you might call the hospital directly and tell them about your problems. Many hospitals have a patient advocate or other staff member assigned to help patients with such issues or complaints.

Dilaudid (hydromorphone) and morphine are related. They are both "opioids" with almost identical properties. However, some people seem to do better, from a pain treatment point of view, with one or the other drug. That is, fewer side effects, or more relief of pain.

A hysterectomy certainly can be done with epidural (or spinal) anesthesia. This technique avoids intubation (breathing tube), unconsciousness (although sedative medication can, and usually are, given), and nausea. This might be a good option for you.

It's not clear what caused your breathing problems after surgery. An allergic reaction? Partial paralysis from muscle relaxant medications? Laryngospasm? Secretions? Anxiety or a panic attack? (This is why you need to chat to the anesthesiologist).

I suppose that an unpleasant, scary reaction like your recovery from anesthesia could predispose you to recurrent pain attacks or nightmares. Professional counseling may help, along with a full explanation of what happened, and a plan for avoiding such problems in the future. Good luck!

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University